Is it possible to all of a sudden develop an allergy to insulin?
I have just noticed that all over my (fat) tummy I have dots surrounded by a red area from where I inject levemir. When I inject, I am getting raised welts, like insect bites. These then subside to red dot and surrounding red area. I also get recently get these raised welts when I inject Novorapid (aspart), but don’t seem to be getting the surrounding red areas.
This is new maybe just the past 5 or 6 days, judging from the number of dots on my tummy (in fact, since I started my period - sorry TMI - maybe hormonal inputs). Blood sugars are fine and well within my normal target of 70-100.
I have been using a shorter needle than usual, but didn’t notice this before now. I have also just changed insulin vials and needles today… will see if this helps at all…
I hope it is not. Time will tell, I guess?
is it possible to desensitize from insulin allergy, if this is indeed what it is?
I don’t want to use lantus, and I really don’t want to go back to Humalin-R, which is so much harder to use than levemir.
It’s definitely possible. I used Novorapid for over 10 years until last year when I developed an allergy to it (maybe they changed the preservative?) I’m on Humalog now.
Are the welts itchy? Usually welts from an allergy are very itchy. If this started happening at the same time as you began using a shorter needle, it could just be that injecting the insulin closer to the surface of your skin causes irritation.
It’s possible to develop an allergy ot anything at any time. If it continues, I’d talk to your doctor and get a referral to an allergist.
I developed a resistance, if you could call it that to Novolog. I was only on it for 3 years and all the sudden nothing worked to get my blood sugar down. I’m talking great control then my 3rd child was born and I was in the 300-400s on a daily basis. It was horrible. My doctor said it happens. I changed infusion sets for my pump, I changed everything, I went back to shots and nothing worked. Then I switched insulin- to Humalog and that worked. I’m still baffled by the whole experience.
I had another strange experience with my pump infusion sets. I used the same infusion sets for 2.5 years- the Silhouettes then all the sudden developed severe skin infections to the plastic cannula. The thing is, those two incidents overlapped each other so, it could have been that I did develop an allergy to Novolog.
Wish you the best,
Yes itchy / painful, but the pain doesn’t last very long. Maybe 30 minutes. Then left with what looks like an insect bite and some redness, discoloration surrounding that lasts for days. Guess it could also be a reaction to the needle… but there is only 1 brand available on the market here… Will experiment. Have also been having to use ventolin on a daily basis at the moment, so there is some allergic type reaction going on…
Yeah, that does sound like an allergy. Ugh. I’ve had my share of allergy problems that interfere with diabetes and the rest of life, so know how frustrating they can be! I’d switch insulin and then see an allergist if it keeps up… I think I’ve read that they can do insulin desensitization but that it has to be done in a hospital.
Thanks Jen. I’ll see my Dr next week, and for sure if it’s going on I’ll have to go see my allergist, who will likely be unsurprised to see me.
I have been on an insulin pump for 32 years. I have been on Humulim-R, Novolog, Humalog. In 2014, I changed from 16 years on Novolog to Humalog because of swelling and joint pain. For awhile, Humalog kept these symptoms at bay. This time my eyelids started swelling along with joints. I am now on Apidra and this time every symptom came back quickly. I do not breakout. My pharmacist says it sounds like I’m having some type of immune response that is seeing the insulin as a foreign substance. Seeing my doctor tomorrow. This reaction is called arthralgia. Currently on a pump vacation with Levimir and low doses of Apidra. Swelling has stopped and joint pain has decreased drastically. A1c ranges 6.3 - 6.5.
that allergy sounds really bothersome. How did you go with your Dr visit?
I changed to tresiba recently, which I use for about 3 months very successfully. However, I have now switched back to levemir to use up my remaining supplies and it seems that the 3 month break was helpful as I am not currently having injection site reaction. I have also been able to reduce my insulin dose (probably a result of my ongoing efforts at intermittent fasting, combined with avoidance of grains / starchy foods and sugars.
Because of my symptoms, the doctor believes I am having an allergy to all short acting insulin. Will be on levimir and small doses of Apidra until my blood work comes back. Had an insulin antibodies test among others done. It is very rare to have my immune system see insulin as a foreign substance it it does happen and is documented. Unfortunately, Im not sure what is going to happen next.